Ototoxicity refers to the property of being toxic to the ear.
Typically, this takes the form of toxicity that affects the cochlea or auditory nerve, though it may affect other parts of the vestibular system, too. There are a wide range of drugs that cause ototoxicity, many of which we explore below. Many of these drugs are used in common practice, even if the risk of ototoxicity is known and accepted. This may be deemed a necessary clinical risk, particularly if the patient is suffering from a serious or acute disease that requires urgent treatment.
There are many non-pharmacological causes of ototoxicity, too. For example, ototoxicity may occur because of environmental exposure to certain chemicals – including:
Hearing impairment is also a consequence of many occupational activities such as construction, firing of weapons, fuelling vehicles and aircraft, and painting, among others. Farmers spraying pesticides is another example of occupational exposure.
Hearing loss may be temporary and reversible, or permanent and irreversible. Often, treatment comes down to withdrawing the ototoxic agent in question. In some cases, such as aminoglycoside treatment, ototoxic effects may present later, and patients should be informed to be aware of these potential effects. Symptoms of ototoxicity include hearing loss, vertigo, and tinnitus. Nystagmus may also be present.
Below, we have put together the most common drugs that cause ototoxicity, though note that this list is not intended to be complete.
(at high doses!)
Oxaliplatin (less common)
Ethacrynic acid (high risk)
(at high doses!)
That’s about it for drugs that cause ototoxicity. Check back to our pharmacy blog soon for more exclusive content to help you master the science of drugs and medicines!